Iowa, 2001

Hail in Iowa, May 9, 2001

May 9, 2001 · NWS ARX · 2 events in 1 county or zone

Storm spotters reported dime to quarter size hail covering the ground.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Storm spotters reported dime to quarter size hail covering the ground.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 9, 2:55 PM CST, 6 hours 15 minutes earlier.

Area forecast discussion, May 9, 2:55 PM CST, 6 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED...
NATIONAL WEATHER SERVICE LA CROSSE WI
355 PM CDT WED MAY 9 2001

ZONE FORECASTS WILL BE SLIGHTLY DELAYED...DUE TO PENDING ISSUANCE OF
SEVERE WEATHER WATCH BOX OR BOXES.

MAIN FOCUS ON CONVECTION TONIGHT AND POSSIBILITY FOR SEVERE WEATHER.
BEYOND TONIGHT...LINGERING RAIN CHANCES INTO THURSDAY AND
THURSDAY NIGHT...AND CLOUD/TEMPERATURE TRENDS.

LATEST SURFACE ANALYSIS SHOWS LOW PRESSURE CENTER OVER ND WITH
TROUGH/FRONT REACHING SOUTHWARD INTO EASTERN SD...WHERE ANOTHER WEAK
SURFACE LOW HAS DEVELOPED.  MAIN WARM FRONT REACHES FROM ND LOW
EASTWARD ACROSS MN INTO NORTHERN WI...BUT ANOTHER WARM FRONT OR
SOME KIND OF BOUNDARY JUST NORTH OF THE IA/MN BORDER REGION.
DEWPOINTS HAD RISEN INTO THE UPPER 50S AND LOWER 60S OVER WESTERN
IA EARLIER THIS AFTERNOON...BUT HAVE SINCE DROPPED SOME THE LAST
FEW HOURS.  THIS MAY BE A RESULT OF GOOD MIXING OF RELATIVELY DRY
AIR ABOVE THE BOUNDARY LAYER DOWN TO THE SURFACE.  850 MB ANALYSIS
THIS MORNING SHOWED DRY AIR NEAR AND UPSTREAM OF THE FORECAST AREA.
SATELLITE IMAGERY SHOWS AREA OF MIDDLE AND UPPER CLOUD COVERING
MN/WI AND NORTHERN IA...AND REGIONAL RADARS SHOW SPOTTY RETURNS.
SOME LIGHT SPRINKLES HAVE BEEN NOTED IN SOME SURFACE OBSERVATIONS...
AND FROM OTHER PUBLIC REPORTS.

OVERALL PREFER ETA SOLUTION FOR THIS FORECAST...AS IT SEEMS TO BE
CAPTURING CURRENT SCENARIO BEST.  ETA FORECASTS CONVECTION TO FIRE
OVER SOUTHERN MN LATE THIS AFTERNOON/THIS EVENING...AND DEVELOPS AN
EXTENSIVE LINE TO THE SOUTHWEST INTO BEST INSTABILITY AND CAPE.
NGM IN SUPPORT OF THIS...BUT AVN MUCH SLOWER.  ONCE AGAIN APPEARS
ETA DEWPOINTS ARE A BIT OVERDONE...SO INSTABILITY FORECASTS FROM IT
MAY BE EXCESSIVE.  STILL...SHEAR AND OTHER FAVORABLE PARAMETERS
STILL POINT TO ACTIVE CONVECTION BREAKING OUT...AND SEVERE STORMS
ARE POSSIBLE.  WILL MAINTAIN WORDING IN ZONES.  MAIN BAND OF
CONVECTION WILL DROP SOUTH/SOUTHEAST OVERNIGHT...AND SHOULD EXIT
ALL BUT PERHAPS FAR SOUTHERN/EASTER WI COUNTIES.  DESPITE THIS...
MAIN COLD FRONT STILL HANGS OUT TO THE WEST.  IF WE SEE ANY
APPRECIABLE CLEARING...STAGE IS SET FOR ANOTHER ROUND OF CONVECTION
THURSDAY ALONG AND AHEAD OF THE BOUNDARY.  THIS ROUND OF CONVECTION
SHOULD DRIVE THE FRONT THROUGH THE FORECAST AREA THURSDAY NIGHT...
ALLOWING HIGH PRESSURE TO BEGIN ASSERTING ITSELF BY FRIDAY.  NGM IN
SUPPORT OF THIS OVERALL SCENARIO...BUT AVN DIFFERS.

DRIER AND A LITTLE COOLER AIR FOR FRIDAY INTO SATURDAY...WITH RETURN
FLOW SETTING UP FOR SATURDAY.  NEXT WAVE(S) DROP INTO REGION LATE
MONDAY INTO TUESDAY...SO WILL MAINTAIN RAIN IN THAT PORTION OF THE
EXTENDED FORECAST.  SECONDARY WAVE ROTATES AROUND THE MAIN UPPER
LOW FOR WEDNESDAY...SO ADDED SHOWERS THERE.

OVERALL...CANT ARGUE WITH GUIDANCE TEMPERATURES AS THEY AGREE WITH
GOING FORECAST.

.LSE...NONE.

WELVAERT

In the hours before

Special weather statement, May 9, 4:32 PM CST, 4 hours 38 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-100500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
532 PM CDT WED MAY 9 2001

HAZARD - THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL...DAMAGING
WINDS...AND ISOLATED TORNADOES.

TIMING - FROM 630 PM TO MIDNIGHT.

LOCATION - ALL OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND WEST
CENTRAL AND SOUTHWEST WISCONSIN.

DISCUSSION - A COLD FRONT WILL MOVE INTO CENTRAL MINNESOTA THIS
EVENING. AT THE SAME TIME...AN UPPER LEVEL DISTURBANCE WILL MOVE
INTO THE REGION. THUNDERSTORMS ARE DEVELOPING ALONG AHEAD OF THIS
FRONT...AND THEY WILL MOVE INTO SOUTHEAST MINNESOTA AND NORTHEAST
IOWA AFTER 630 PM. THE PRIMARY THREAT OF SEVERE WEATHER LOOKS TO BE
LARGE HAIL AND DAMAGING WINDS...HOWEVER...ISOLATED TORNADOES WILL
BE POSSIBLE AS WELL.

SPOTTER INFORMATION - SPOTTER ACTIVATION WILL BE LIKELY NEEDED AFTER
630 PM IN SOUTHEAST MINNESOTA AND NORTHEAST IOWA.

BOYNE
Special weather statement, May 9, 8:38 PM CST, 32 minutes before
IAZ008>010-018-019-100330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
938 PM CDT WED MAY 9 2001

SEVERE THUNDERSTORM WATCH NUMBER 214 HAS BEEN CANCELLED FOR THE
FOLLOWING COUuNTIES IN NORTHEAST IOWA.

CHICKASAW...FLOYD...HOWARD....MITCHELL AND WINNESHIEK.

RABERDING
Local storm report, May 9, 8:55 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
955 PM CDT WED MAY 9 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0949 PM    4 W READS LANDING         MN   1 INCH HAIL
05/09/01   WABASHA                        REPORTED BY STORM SPOTTERS
                                          AND THE COUNTY SHERIFF
                                          DEPARTMENT.

SHEA
Local storm report, May 9, 8:59 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
959 PM CDT WED MAY 9 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0952 PM    1 N NELSON                WI   .75 INCH HAIL
05/09/01   BUFFALO                        REPORTED BY NELSON FIRST
                                          RESPONDERS.                   r

SHEA

The radar

The La Crosse radar (KARX), 80 km away, was scanning. The volume nearest the first event began at 03:08 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Winneshiek

When
May 9, 9:10 PM CST
Where
Winneshiek County, Kendallville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.433, -92.033

Hail, Winneshiek

When
May 9, 9:22 PM CST
Where
Winneshiek County, Burr Oak
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.450, -91.883

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2001Every state in 2001This day in weather historyWarnings in Iowa, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5243044, 5243045.